Texas, 2003

Flash Flooding and Hail in Texas, June 4, 2003

June 4, 2003 · NWS AMA · 9 events in 4 counties and zones

and major flash flooding. No damage was reported as a result of the flash flooding and there were no reports of injuries from this event.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$195,000
Crop damage
$280,000
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms moved across the western Texas panhandle during the afternoon and evening hours producing large and damaging hail...damaging winds...and major flash flooding. No damage was reported as a result of the flash flooding and there were no reports of injuries from this event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 4, 3:17 AM CST, 10 hours 57 minutes earlier.

Area forecast discussion, Jun 4, 3:17 AM CST, 10 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
417 AM CDT WED JUN 4 2003

CNVTN CONTS TO DVLP TO THE N AND NW OF THE FA THIS MRNG AS A COUPLE
OF SHRTWV/S AFFECT THE FA ON NWLY FLOW PTRN.  FEEL PRECIP MAY TAPER
OFF LTR THIS MRNG OR THIS AFTN...BUT PSBL MCS DVLPMT TNGT AS SHRTWV
DROPS SEWD OUT OF CO BTWN 06Z AND 12Z THU.  WK CDFNT FCSTD TO
PUSH ACRS THE PNHDLS LTR TNGT ADDING TO THE LIFT.  SEVERAL OUTFLOW
BNDRY/S LOCATED ACRS THE FA FM PREV CNVTN AND ELY UPSLP FLOW
FCSTD TO CONT.  ALL OF THIS SAID...PLAN ON ISSUING FFA OR FLOOD
WATCH FOR THE ENTIRE PNHDLS TDA AND TNGT AS LTST ONE HR FLASH FLOOD
GUIDANCES RUNNING ON THE ORDER OF ABT 1.5 INCHES HERE IN AMA TO 2.6
INCHES IN THE NERN SXNS OF THE FA.  THIS IS PRBLY LESS NOW WITH THE
CNVTN GOING ON ATTM.  SEEMS THAT THIS CNVTN NOT ONLY PRODUCING SOME
SVR WX...BUT ALSO VERY HVY RNFL AS WELL.

CONTD NWLY FLOW PTRN WL RESULT IN MAINLY NOCTURNAL CNVTN OVR THE
NEXT COUPLE OF DAYS.  APRS THOUGH THAT THIS TREND WL END BY FRI AS
UPR LOW OVR SRN CANADA CARVES OUT LGWV TROF ACRS THE NRN RCKYS AND
SHRTWV ENERGY CONFINED TO NRN STREAM ACRS THE NRN/CNTRL RCKYS AND
NRN/CNTRL PLNS STATES.  MAINLY SUBSIDENCE FCSTD ON FRI...SO WENT
WITH SLGT CHC POPS.  NEXT BEST CHC FOR PRECIP LOOKS LIKE SAT NGT
INTO SUN MRNG AS UPR LOW DROPS SSEWD THRU THE RCKYS AND MAIN UPR
TROF AND ASSOCD SHRTWV ENERGY AFFECT THE PNHDLS THEN.  WENT WITH
CHC POPS SAT NGT INTO SUN MRNG.  ONCE THE UPR LOW AND LGWV TROF PUSH
EWD AWAY FM THE FA BY SUN AFTN AND SUN NGT...UPR RDG FCSTD TO BUILD
OVR THE WRN STATES.  UPR FLOW TRANSITIONS TO WLY OR EVEN SWLY BY
ERY NEXT WK AND IT APRS DRIER BUT WARMER CONDITIONS IN STORE.

CDFNT ASSOCD WITH UPR LOW AND LGWV TROF FCSTD TO MOV THRU THE PNHDLS
SAT NGT BRINGING COOLER CONDITIONS FOR SUN.

FCSTID = 11

AMARILLO    76 58 69 54 / 60 80 40 40
BEAVER      70 55 67 54 / 60 80 40 40
BOISE CITY  74 54 65 51 / 60 80 40 40
BORGER      75 57 68 55 / 60 80 40 40
BOYS RANCH  77 57 68 53 / 60 80 40 40
CANYON      77 59 70 54 / 60 80 40 40
CLARENDON   75 62 71 57 / 60 80 40 40
DALHART     76 55 67 52 / 60 80 40 40
GUYMON      72 55 66 53 / 60 80 40 40
HEREFORD    77 58 72 54 / 60 80 40 40
LIPSCOMB    72 59 68 56 / 60 80 40 40
PAMPA       74 60 69 56 / 60 80 40 40
SHAMROCK    76 64 71 59 / 60 80 40 40
WELLINGTON  77 64 71 60 / 60 80 40 40

.AMA...
TX...FLOOD/FLASH FLOOD WATCH TODAY AND TONIGHT TXZ001>020.
OK...FLOOD/FLASH FLOOD WATCH TODAY AND TONIGHT OKZ001>003.
Hazardous weather outlook, Jun 4, 12:00 PM CST, 2 hours 14 minutes before
OKZ001>003-TXZ001>020-051100-

TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT WED JUN 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT ACROSS ALL OF THE TEXAS AND OKLAHOMA PANHANDLES. THE MAIN
THREAT WILL BE DAMAGING WINDS...LARGE HAIL AND TORRENTIAL RAINFALL.
AN APPROACHING COLD FRONT...AND NUMEROUS OUTFLOW BOUNDARIES...WILL
HELP FOCUS ACTIVITY ESPECIALLY DURING THE LATE NIGHT HOURS. A FLASH
FLOOD WATCH IS IN EFFECT THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON THURSDAY ACROSS THE
OKLAHOMA AND TEXAS PANHANDLES. DAMAGING WINDS...CONTINUED HEAVY
RAINFALL...AND LARGE HAIL WILL BE THE PRIMARY SEVERE WEATHER THREATS.
THE SLIGHT RISK WILL CONTINUE ACROSS THE OKLAHOMA PANHANDLE AND
NORTHERN TEXAS PANHANDLE ON FRIDAY AS WELL. AGAIN...DAMAGING
WINDS...TORRENTIAL RAINFALL AND LARGE HAIL WILL BE THE PRIMARY
SEVERE WEATHER THREATS. THERE IS THE POTENTIAL FOR THUNDERSTORMS TO
PERSIST THROUGH SUNDAY. THESE THUNDERSTORMS WILL HAVE THE POSSIBILITY
OF BECOMING SEVERE...AS WELL AS HAVING THE POTENTIAL FOR LOCALLY
HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY TODAY...BUT ESPECIALLY LATE THIS
AFTERNOON AND OVERNIGHT. SPOTTER ACTIVATION MAY BE NECESSARY
EACH DAY THROUGH SUNDAY.

FOX

In the hours before

Local storm report, Jun 4, 12:57 PM CST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
157 PM CDT WED JUN 04 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0117 PM    KENTON                    OK   0.75 INCH HAIL
06/04/03   CIMARRON                       REPORTED BY SKYWARN
                                          SPOTTER.

0130 PM    BLACK MESA STATE PARK     OK   0.75 INCH HAIL
06/04/03   CIMARRON                       REPORTED BY SKYWARN
                                          SPOTTER.
Local storm report, Jun 4, 1:41 PM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
241 PM CDT WED JUN 04 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0117 PM    KENTON                    OK   0.75 INCH HAIL
06/04/03   CIMARRON                       REPORTED BY SKYWARN
                                          SPOTTER.

0130 PM    BLACK MESA STATE PARK     OK   0.75 INCH HAIL
06/04/03   CIMARRON                       REPORTED BY SKYWARN
                                          SPOTTER.

0210 PM    WHEELESS                  OK   0.88 INCH HAIL
06/04/03   CIMARRON                       REPORTED BY SKYWARN
                                          SPOTTER.
Local storm report, Jun 4, 2:12 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
312 PM CDT WED JUN 04 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0117 PM    KENTON                    OK   0.75 INCH HAIL
06/04/03   CIMARRON                       REPORTED BY SKYWARN
                                          SPOTTER.

0130 PM    BLACK MESA STATE PARK     OK   0.75 INCH HAIL
06/04/03   CIMARRON                       REPORTED BY SKYWARN
                                          SPOTTER.

0210 PM    WHEELESS                  OK   0.88 INCH HAIL
06/04/03   CIMARRON                       REPORTED BY SKYWARN
                                          SPOTTER.

0259 PM    FELT                      OK   0.88 INCH HAIL
06/04/03   CIMARRON                       REPORTED BY FD.

0310 PM    FELT                      OK   1.00 INCH HAIL
06/04/03   CIMARRON                       REPORTED BY FD.

The radar

The Amarillo radar (KAMA), 174 km away, was scanning. The volume nearest the first event began at 20:15 UTC.

Open the radar archive at this moment

Event by event

4 hail, 3 flash flood, 2 thunderstorm wind. Local standard time, as filed.

Hail, Dallam

When
June 4, 2:14 PM CST
Where
Dallam County, 5 mi NE of Texline
Measured
1.75 in hail
Property damage
$70,000
Crop damage
$280,000
Reported by
TRAINED SPOTTER
Coordinates
36.433, -102.950

The large hail broke out all of the skylights in a house and barn plus all of the windows in the the house and tore siding off the house. At least one thousand and five acres of corn, three thousand acres of wheat, and two thousand acres of feed milo plus an additional fourteen circles of corn and wheat were destroyed by the hail.

Thunderstorm Wind, Dallam

When
June 4, 3:14 PM CST
Where
Dallam County, Texline
Measured
70 kt (81 mph) estimated gust
Property damage
$125,000
Reported by
TRAINED SPOTTER
Coordinates
36.383, -103.017

Four sprinklers loaded with water were picked up...twisted and then turned over by the high winds.

Hail, Dallam

When
June 4, 3:16 PM CST
Where
Dallam County, Texline
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.383, -103.017

Hail, Oldham

When
June 4, 6:29 PM CST
Where
Oldham County, 2 mi N of Vega
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.283, -102.433

Hail, Deaf Smith

When
June 4, 6:48 PM CST
Where
Deaf Smith County, 10 mi NW of Dawn
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.017, -102.317

Flash Flood, Deaf Smith

When
June 4, 6:56 PM CST to 8:00 PM CST
Where
Deaf Smith County, 12 mi N of Hereford
Reported by
TRAINED SPOTTER
Coordinates
34.966, -102.605 (the zone’s center; the record gives no point)

Major street flooding reported in the town of Milo.

Flash Flood, Randall

When
June 4, 7:06 PM CST to 8:30 PM CST
Where
Randall County, Umbarger
Reported by
TRAINED SPOTTER
Coordinates
34.966, -101.897 (the zone’s center; the record gives no point)

Major street flooding reported in the town of Umbarger.

Thunderstorm Wind, Randall

When
June 4, 7:06 PM CST
Where
Randall County, Umbarger
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
34.950, -102.100

Flash Flood, Deaf Smith

When
June 4, 7:10 PM CST to 9:00 PM CST
Where
Deaf Smith County, 22 mi NW of Hereford
Reported by
TRAINED SPOTTER
Coordinates
34.966, -102.605 (the zone’s center; the record gives no point)

Major street flooding reported in the town of Simms.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2003Every state in 2003This day in weather historyWarnings in Texas, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5366523, 5366823, 5366824, 5366825, 5366826, 5366827, 5366828, 5366829, 5366830.